Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 92, NWS Houston/Galveston, TX

August 28, 20176 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2017, 1:52 PM CDT for 6 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2017, 1:52 PM CDT (18:52 UTC)
Expired
Aug 28, 2017, 5:45 PM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WGUS54 KHGX 281852
FFWHGX
TXC039-157-167-201-321-481-282245-
/O.NEW.KHGX.FF.W.0092.170828T1852Z-170828T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
152 PM CDT MON AUG 28 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  East central Wharton County in southeastern Texas...
  Northwestern Galveston County in southeastern Texas...
  Southeastern Fort Bend County in southeastern Texas...
  Central Brazoria County in southeastern Texas...
  North central Matagorda County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 545 PM CDT.

* At 150 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 1 to 3 
  inches of rain have fallen. Flash flooding is expected to begin 
  shortly. Rainfall rates of 1 inch an hour will be possible.

* Some locations that will experience flooding include...
  Pasadena, Pearland, western League City, southeastern Missouri
  City, Friendswood, La Porte, Deer Park, Alvin, Angleton, Bay City,
  South Houston, Santa Fe, Seabrook, Webster, Manvel, West Columbia,
  Sweeny, South Texas Nuclear Plant, Fresno and South Belt /
  Ellington.

Additional rainfall amounts of 1 inch an hour are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2970 9519 2961 9495 2949 9513 2937 9516
      2927 9526 2919 9537 2903 9569 2889 9590
      2880 9595 2876 9608 2893 9614 2909 9604
      2928 9588 2944 9572 2945 9560 2962 9540

$$
39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:41 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 28, 12:41 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1241 PM CDT Mon Aug 28 2017

.PREV DISCUSSION... /ISSUED 1035 AM CDT Mon Aug 28 2017/

UPDATE...
Continuing current watches and warnings. Heaviest rainfall from
Harvey at 10:30 AM was located just to the north of the storm's
center across Brazoria County and another maximum area across
Chambers into Harris. Rainfall rates of 1 to 2 inches per hour
will be common in these heavier bands.

It should be stressed that ongoing rainfall will continue to
impact areas where flooding is occurring. Travel from a safe
location into areas where flooding is occurring is strongly
discouraged.

40

&&

.AVIATION...
Widespread SHRA is expected across much of SE TX today/tonight as
Tropical Storm Harvey moves into the nearshore waters. With progs
of some strengthening and slow movement...will keep with prevail-
ing precip in the TAFS through tomorrow. Will handle the isolated
TSRA with TEMPO groups as they arise. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  70  80  72  80 /  80  80  70  60  60
Houston (IAH)              76  73  79  74  79 / 100 100  90  80  70
Galveston (GLS)            83  76  83  77  83 /  90  90  90  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
     Chambers...Galveston...Harris...Jackson...Liberty...
     Matagorda.

     Flash Flood Watch through Wednesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

GM...Tropical Storm Warning for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM...
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay...Matagorda Bay...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...99
Aviation/Marine...41
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
522 AM CDT Mon Aug 28 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-291100-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
522 AM CDT Mon Aug 28 2017

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Periods of mainly light to moderate rain with embedded showers and
thunderstorms containing heavier rains can be expected across the
area today and tonight as Tropical Storm Harvey moves off the coast
near Matagorda Bay. Any heavy rain falling on locations that have
already received record breaking rainfall will be devastating.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Harvey is expected to work its way up the Texas coast on Tuesday
and Wednesday. This track should bring periods of mainly light to
moderate rain with embedded showers and thunderstorms containing
heavier rains for the area. Any heavy rain falling on locations
that have already received record breaking rainfall will be
devastating.

.SPOTTER INFORMATION STATEMENT...
Spotters will be possible through Wednesday.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:14 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Aug 27, 7:22 PM CDTTornado WarningHGXLiberty23 min
Aug 27, 7:29 PM CDTRiver Flood WarningHGXFort Bend, Harris52 hr
Aug 27, 7:44 PM CDTTornado WarningHGXFort Bend, Harris31 min
Aug 27, 8:09 PM CDTRiver Flood WarningHGXPolk, San Jacinto4 days
Aug 27, 8:18 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
Aug 27, 8:29 PM CDTTornado WarningHGXFort Bend, Harris16 min
Aug 27, 8:30 PM CDTRiver Flood WarningHGXFort Bend, Harris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris51 hr
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris, Waller5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris4 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller44 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Grimes, Waller, Washington5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller6 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison26 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBurleson, Lee67 hr
Aug 27, 9:04 PM CDTTornado WarningHGXChambers26 min
Aug 27, 9:05 PM CDTTornado WarningHGXChambers, Galveston25 min
Aug 27, 9:37 PM CDTTornado WarningHGXHarris23 min
Aug 27, 9:42 PM CDTSpecial Marine WarningHGX33 min
Aug 27, 9:51 PM CDTTornado WarningHGXChambers24 min
Aug 27, 9:59 PM CDTTornado WarningHGXHarris16 min
Aug 27, 10:09 PM CDTSpecial Marine WarningHGX36 min
Aug 27, 10:26 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 27, 10:32 PM CDTTornado WarningHGXChambers, Galveston13 min
Aug 27, 10:43 PM CDTTornado WarningHGXChambers17 min
Aug 27, 11:04 PM CDTSpecial Marine WarningHGX56 min
Aug 27, 11:07 PM CDTSpecial Marine WarningHGX23 min
Aug 27, 11:08 PM CDTTornado WarningHGXChambers37 min
Aug 27, 11:10 PM CDTSpecial Marine WarningHGX50 min
Aug 27, 11:12 PM CDTAreal Flood WarningHGXFort Bend, Harris7 days
Aug 27, 11:12 PM CDTTornado WarningHGXHarris18 min
Aug 27, 11:18 PM CDTTornado WarningHGXChambers, Galveston27 min
Aug 27, 11:42 PM CDTTornado WarningHGXChambers, Harris, Liberty33 min
Aug 27, 11:43 PM CDTSpecial Marine WarningHGX32 min
Aug 27, 11:49 PM CDTTornado WarningHGXChambers11 min
Aug 27, 11:56 PM CDTSpecial Marine WarningHGX64 min
Aug 28, 12:00 AM CDTTornado WarningHGXChambers30 min
Aug 28, 12:17 AM CDTTornado WarningHGXChambers, Liberty13 min
Aug 28, 12:22 AM CDTRiver Flood WarningHGXHarris23 hr
Aug 28, 12:25 AM CDTTornado WarningHGXChambers, Liberty35 min
Aug 28, 12:38 AM CDTTornado WarningHGXChambers, Galveston22 min
Aug 28, 12:42 AM CDTRiver Flood WarningHGXMadison, Walker50 hr
Aug 28, 1:02 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 1:10 AM CDTFlash Flood Warning EmergencyHGXChambers, Harris, Liberty6 hr
Aug 28, 1:16 AM CDTFlash Flood Warning EmergencyHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more6 hr
Aug 28, 1:18 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 1:34 AM CDTTornado WarningHGXChambers, Liberty26 min
Aug 28, 2:10 AM CDTTornado WarningHGXChambers, Galveston20 min
Aug 28, 3:15 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 4:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 6:59 AM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more6 hr
Aug 28, 9:50 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris115 min
Aug 28, 10:13 AM CDTFlash Flood Warning EmergencyHGXHarris16 hr
Aug 28, 11:35 AM CDTFlash Flood WarningHGXChambers, Galveston, Liberty115 min
Aug 28, 12:14 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda3 hr
Aug 28, 12:54 PM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more12 hr
Aug 28, 1:05 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 28, 3:46 PM CDTRiver Flood WarningHGXHarris4 days
Aug 28, 3:57 PM CDTRiver Flood WarningHGXHarris20 hr
Aug 28, 4:03 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more3 hr
Aug 28, 5:13 PM CDTRiver Flood WarningHGXBurleson, Lee20 hr
Aug 28, 5:47 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more88 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.